If you are reading this in preparation for your taper, please keep in mind that not everyone has a negative experience. There are people who have successfully discontinued benzos or antidepressants with very few problems; it is possible that you could too. Keep the flame of hope burning. We can safely assume that the reason these success stories are not found on the Internet is because these fortunate users had no reason to communicate online.
Please always keep this in mind as you read about withdrawal on the internet. If you don’t, and you anticipate the worst, you will worry and become anxious about something that may never happen.
If you are already in recovery – whether from a benzodiazepine or antidepressant, and you are visiting this site to figure out and better understand what on earth is happening, we hope the information here will help.
Keep focused on the positives
This really is key. We know it can be challenging to do but see if you can. Finding as many positives as possible while the recovery process takes place can make a big difference to your withdrawal experience. Try to focus on accounts where people have successfully tapered, rather than the more disturbing stories. If you have the support of family or friends, share information on the benzodiazepine or antidepressant you are or were taking so that they can have a better understanding of what withdrawal entails.
Using a technique that works well for you will be advantageous. It can be as simple as a breathing exercise or repeating a positive statement. Do it as often as you feel is necessary. Stock up on a few books that make you feel encouraged, movies that make you laugh and music that uplifts you. Try to use as many resources as possible to make your days lighter without becoming too preoccupied or obsessive; moderation is key. By the time this is over you will find that you have become a self-help expert.
Withdrawal does not last indefinitely
Recovery is imminent; it is just a matter of time, patience, hope and courage. So, although the word ‘healing’ is used frequently, just remember that withdrawal syndrome is not an illness. (A syndrome is a cluster of symptoms that occur at the same time.) In the case of benzodiazepines, the nervous system is in a temporary state of being excessively excitable and overly sensitive to stimuli. Unless there are pre-existing or concurrent medical conditions, this will be the only reason for your symptoms. When the recovery process is complete, the symptoms will subside, you will exhale, celebrate and then enjoy doing everything you couldn’t while you waited for the bumpy ride to end.
The most important thing to keep in mind is that as unpleasant and unsettling as it can be for many, withdrawal does not last indefinitely. Thousands before you have survived this and are now enjoying fully functional lives once more. This too, shall pass.
Caution: Never stop taking a benzodiazepine or antidepressant abruptly or rush your taper. In the case of benzodiazepines the risks of quitting cold turkey include seizures and psychosis. Always taper off slowly using a safe tapering protocol, under the supervision of your doctor.